New York, 2017Damaging Winds and Lightning Strike in New York, May 1, 2017
May 1, 2017 · NWS BGM · 25 events in 11 counties and zones
A warm front lifted north across the region Monday morning which created an unstable air mass across the state of New York and Pennsylvania. By late Monday afternoon, a cold front moved into western New York and Pennsylvania which produced a line of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $256,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across the region Monday morning which created an unstable air mass across the state of New York and Pennsylvania. By late Monday afternoon, a cold front moved into western New York and Pennsylvania which produced a line of thunderstorms. As the thunderstorms moved east, coverage became widespread and a major severe weather outbreak ensued for central New York and northeast Pennsylvania. Some of the thunderstorms produced winds between 70 and 100 mph. Numerous trees were knocked down and there were widespread power outages some of which lasted for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 1, 3:15 PM EST, 1 hour earlier.
Area forecast discussion, May 1, 3:15 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Binghamton NY
415 PM EDT Mon May 1 2017
.SYNOPSIS...
A cold front will move through the area this afternoon and
evening with thunderstorms and showers. Some of the
thunderstorms may have damaging winds and heavy rain. Much
cooler air with scattered showers will be across the area
Tuesday and Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
330 PM update...
Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.
Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...
A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.
Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.
Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
130 pm update...
MVFR ceiling fuel alternate hanging on at AVP until around 21z.
BGM could return briefly to MVFR ceiling until 20z. Rest of
sites VFR for now but IFR/MVFR expected as a solid line of
thunderstorms comes east ahead of a cold front. Thunderstorms
will have heavy rain and gusty winds. Visibilities could fall to
IFR while ceilings fall to MVFR starting at 21z in the west to
02z at AVP. Bad weather will last 2 or 3 hours. Behind this a
few hours of light rain showers with possibly a MVFR ceiling
late evening. Late tonight ceilings mostly VFR. Tuesday VFR
everywhere.
Southeast to south winds at 10 kts shifting to south or
southwest. Late afternoon into early evening some gusts to 20
kts. Late evening shift to west wind. Tuesday west winds at 10
to 15 kts with higher gusts.
Outlook...
Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.
Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.
Saturday...restrictions possible in showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DGM/TAC
NEAR TERM...DGM/TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...TAC
Hazardous weather outlook, May 1, 1:25 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
225 PM EDT Mon May 1 2017
NYZ046-057-062-PAZ040-048-072-021830-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
225 PM EDT Mon May 1 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized urban and small stream flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-021830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
225 PM EDT Mon May 1 2017
...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Thunderstorms are expected to develop ahead of an approaching cold
front this afternoon and evening. The Storm Prediction Center has an
enhanced risk of severe weather for our area, with the main threat
being damaging winds. Isolated tornadoes are also possible. Some
storms may also contain heavy rainfall leading to potential
localized urban and small stream flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Thunderstorm Wind, Steuben
- When
- May 1, 4:15 PM EST to 4:25 PM EST
- Where
- Steuben County, Hartsville
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.250, -77.700
A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 51 knots.
Thunderstorm Wind, Steuben
- When
- May 1, 4:20 PM EST to 4:30 PM EST
- Where
- Steuben County, 0.51 mi W of Canisteo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 42.270, -77.610
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines.
Thunderstorm Wind, Steuben
- When
- May 1, 4:29 PM EST to 4:39 PM EST
- Where
- Steuben County, 0.86 mi SW of Hornell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.320, -77.660
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked trees over which blocked roadways.
Thunderstorm Wind, Steuben
- When
- May 1, 4:42 PM EST to 4:52 PM EST
- Where
- Steuben County, Urbana
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.450, -77.180
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked down power lines.
Thunderstorm Wind, Schuyler
- When
- May 1, 5:14 PM EST to 5:24 PM EST
- Where
- Schuyler County, Alpine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- State Official
- Coordinates
- 42.320, -76.720
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree which damaged a trailer and created localized power outages.
Thunderstorm Wind, Cayuga
- When
- May 1, 5:40 PM EST to 5:50 PM EST
- Where
- Cayuga County, 0.69 mi S of Moravia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.710, -76.420
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines.
Thunderstorm Wind, Onondaga
- When
- May 1, 5:55 PM EST to 6:05 PM EST
- Where
- Onondaga County, Manlius
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 43.000, -75.980
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines in Manlius and in north Syracuse.
Thunderstorm Wind, Chemung
- When
- May 1, 5:57 PM EST to 6:07 PM EST
- Where
- Chemung County, 0.86 mi SE of Elmira
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.090, -76.810
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees and power lines which blocked roadways.
Thunderstorm Wind, Chemung
- When
- May 1, 6:01 PM EST to 6:11 PM EST
- Where
- Chemung County, 0.86 mi SE of Elmira
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.090, -76.810
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over a tree on a house and produced structural damage.
Lightning, Tioga
- When
- May 1, 6:40 PM EST to 6:41 PM EST
- Where
- Tioga County, 1.03 mi W of Apalachin
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.070, -76.170
Thunderstorm Wind, Oneida
- When
- May 1, 6:40 PM EST to 6:50 PM EST
- Where
- Oneida County, 1.22 mi NW of Rome
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 43.230, -75.490
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked trees over.
Thunderstorm Wind, Tioga
- When
- May 1, 6:45 PM EST to 6:55 PM EST
- Where
- Tioga County, 0.51 mi E of Owego
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 42.100, -76.260
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and uprooted several trees in the area.
Thunderstorm Wind, Broome
- When
- May 1, 6:47 PM EST to 6:57 PM EST
- Where
- Broome County, 0.51 mi E of West Endicott
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Amateur Radio
- Coordinates
- 42.100, -76.060
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines. This thunderstorm also hit a transformer by lightning.
Thunderstorm Wind, Broome
- When
- May 1, 6:50 PM EST to 7:00 PM EST
- Where
- Broome County, Vestal Center
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.030, -76.020
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees in Vestal Center.
Thunderstorm Wind, Broome
- When
- May 1, 6:50 PM EST to 7:00 PM EST
- Where
- Broome County, (Bgm)binghamton Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.200, -75.980
A thunderstorm moved across the region and became severe. This thunderstorm produced a severe wind gust of 52 knots.
Thunderstorm Wind, Broome
- When
- May 1, 6:52 PM EST to 7:02 PM EST
- Where
- Broome County, Vestal
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Amateur Radio
- Coordinates
- 42.080, -76.050
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines near Four Corners area.
Thunderstorm Wind, Tioga
- When
- May 1, 7:05 PM EST to 7:15 PM EST
- Where
- Tioga County, 1.03 mi W of Apalachin
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 42.070, -76.170
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees which caused structural damage on a house.
Thunderstorm Wind, Chenango
- When
- May 1, 7:10 PM EST to 7:20 PM EST
- Where
- Chenango County, 2.46 mi NE of Oxford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -75.560
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and caused a large number of trees to be uprooted.
Thunderstorm Wind, Chenango
- When
- May 1, 7:15 PM EST to 7:25 PM EST
- Where
- Chenango County, Norwich
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 42.530, -75.520
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over multiple trees in the cities of Preston, New Berlin, Oxford, and Guilford.
Thunderstorm Wind, Chenango
- When
- May 1, 7:17 PM EST to 7:27 PM EST
- Where
- Chenango County, Sherburne
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -75.500
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees and power lines at the intersection of route 12 and 80. This intersection was also flooded.
Thunderstorm Wind, Chenango
- When
- May 1, 7:18 PM EST to 7:28 PM EST
- Where
- Chenango County, 2.06 mi SE of Norwich Eaton Arpt
- Measured
- 88 kt (101 mph) measured sustained
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.550, -75.490
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over trees. The National Weather Service in Binghamton, New York conducted a storm survey and found microburst winds ranging between 90 to 100 mph. At least 100 healthy trees were snapped or uprooted around the city of Norwich reservoir along route 23.
Thunderstorm Wind, Chenango
- When
- May 1, 7:25 PM EST to 7:35 PM EST
- Where
- Chenango County, 2.07 mi N of Oxford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.460, -75.600
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over, uprooted and sheared trees just north of the village of Oxford.
Thunderstorm Wind, Otsego
- When
- May 1, 7:25 PM EST to 7:35 PM EST
- Where
- Otsego County, 0.51 mi E of Gilbertsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 42.470, -75.320
A thunderstorm moved across the region and became severe. This thunderstorm produced damaging winds.
Thunderstorm Wind, Chenango
- When
- May 1, 7:30 PM EST to 7:40 PM EST
- Where
- Chenango County, 0.51 mi W of New Berlin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 42.620, -75.340
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked trees over on Shacktown mountain road.
Thunderstorm Wind, Delaware
- When
- May 1, 7:56 PM EST to 8:06 PM EST
- Where
- Delaware County, 0.51 mi E of Delhi
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- State Official
- Coordinates
- 42.280, -74.910
A thunderstorm moved across the region and became severe. This thunderstorm produced severe winds and knocked over numerous trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, May 1 to 31, 20171 death · $14 million · 10 events
- Flooding in Missouri, May 1 to 6, 20171 death · $18 million · 4 events
- Flooding in Illinois, May 1 to 31, 20171 death · $850,000 · 14 events
- Tornado and Hail in Pennsylvania, May 1, 2017$360,000 · EF2 · 59 events
- Tornadoes and Hail in Pennsylvania, May 1, 2017$191,000 · EF2 · 50 events
- Flooding in Arkansas, May 1 to 31, 2017$24 million · 18 events
- Flash Flooding and Flooding in Arkansas, May 1 to 5, 2017$26 million · 6 events
- Flooding and Damaging Winds in New York, May 1, 2017$608,000 · 68 kt wind · 48 events
- Flooding in Missouri, May 1 to 31, 2017$2.9 million · 7 events
- Flooding in Idaho, May 1 to 31, 2017$2.8 million · 2 events
- Tornado in Pennsylvania, May 1, 20171 injured · $200,000 · EF1 · 1 event
- Damaging Winds in Ohio, May 1, 2017$560,000 · 70 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703813, 703790, 703791, 703792, 703793, 703794, 703814, 703795, 703796, 703789, 703797, 703799, 703800, 703815, 703816, 703801, 703805, 703806, 703807, 703808, 703809, 703810, 703811, 703812, 703826.